ADHD medication tied to rising psychosis cases, doctors warn
Psychiatrists say ADHD stimulant medication can cause psychosis. This was once rare. Now it is a regular concern as prescriptions soar.
Psychiatrists in Australia warn of rising psychosis cases linked to ADHD medicine. Psychosis can occur even when the medication is taken as prescribed.
The drugs can trigger paranoia, hallucinations and false beliefs in some patients. Serious cases stay rare.
Diagnosis of ADHD has soared in recent years. The number of adults on stimulant medicine has jumped more than sixfold since 2017.
Dr Pramudie Gunaratne runs the Australian Society of Psychiatrists. She says stimulant psychosis was rare ten years ago but is now common.
Stimulants shift dopamine levels in the brain. High doses, unsupervised use, or mixing with other drugs can cause psychosis.
Too few patients get clear warnings before starting treatment, some psychiatrists say. Recovery needs hospital care, antipsychotic medicine and therapy.
- 2 to 6 per cent of Australian adults
- ADHD prevalence
- More than sixfold
- Prescription increase since 2017
- Rare 10 years ago, now common
- Timeline shift
Why it mattersADHD stimulant prescriptions are surging among Australians, making this a significant public health alert. Patients and doctors need to know the real risks before prescribing or taking the medication.
AustraliaMore Australian states are allowing GPs to diagnose and prescribe ADHD medication directly, widening access but raising the need for clear safety information across prescribing doctors.
Corroborated bytheage.com.au·watoday.com.au
✓ Claims checked against the source and corrected before publish. checked 2 h ago






